Chemotherapy induced peripheral neuropathy (CIPN) is a dose-limiting side effect of chemotherapy for which no prevention or cure exists. Cancer and cancer treatments can adversely affect nutritional status. Nutrition may play a role in development of CIPN, yet the relationship between nutrition and CIPN is not well understood. Common laboratory values measuring various aspects of nutrition (hemoglobin/hematocrit, vitamin B12, calcium, and magnesium) may be associated with CIPN. The aim of this systematic review is to evaluate the empirical evidence surrounding the relationship between laboratory measures of nutrition and CIPN among persons with cancer who received neurotoxic chemotherapy drugs. We conducted an extensive review of the literature to identify articles that evaluated relationships between laboratory measures of nutrition and CIPN. A total of eleven articles satisfied the inclusion/exclusion criteria. Participants in the studies had breast or colorectal cancer, lymphoma or multiple myeloma and were receiving a variety of neurotoxic drugs. Hemoglobin/hematocrit, vitamin D, albumin, and magnesium were associated with CIPN. The quality of the studies ranges from fair to good. Evidence suggests that low levels of the above-mentioned tests could be associated with CIPN but additional research is needed.
- nutritional deficiency
- chemotherapy induced peripheral neuropathy